);
How Creepy-Crawly Legs Can Cause Gambling Addiction

I previously wrote about the interesting phenomenom of pathological gambling developing in Parkinsons patients who were taking medications called dopamine agonists, which increase dopamine in certain places in your brain.  A study in the journal Neurology now finds that when these medications are used by people with Restless Leg Syndrome (RLS), the same pathological gambling can develop, even when lower doses of these medications are prescribed.

Up to 10% of the population may have Restless Leg Syndrome.  The symptoms include:

  • 1. strong urges to move your legs, often accompanied by uncomfortable sensations described as creeping, itching, or creepy-crawly
  • 2. worse with rest
  • 3. gets better when you move your legs
  • 4. worse in the evening

Two of the patients in the study had been recreational gamblers, but developed gambling addiction when using medication.  One patient had not previously gambled, but started when taking the medication.  One of the patients gambled away $140,000 before stopping the medication!

So a caution to RLS patients who are started on these medications.  We want to keep your bank account intact.

(Of course, don’t change any of your medical treatments based on today’s post.  Talk with your doctor if you have questions about any of your medications.)

More about the study can be found at the Restless Leg Syndrome Foundation website.

1 thought on “How Creepy-Crawly Legs Can Cause Gambling Addiction

  1. You forgot to name the med that caused the lawsuit…
    Mirapex.
    I take it; it has all manner of oddball side effects documented. Dopamine is a powerful thing.
    It also reportedly causes compulsive sexual behavior over time in some users.

Leave a Reply

Your email address will not be published. Required fields are marked *